The course of vincristine-induced neuropathy was evaluated in 14 patients who developed muscle cramps during chemotherapy. Cramps were noticed between 3 days and 4 months after the initiation of vincristine and following a cumulative dose of 1-9.4 mg/m2 (median 3.1 mg/m2). All patients reported daytime cramps and only 4 experienced nocturnal cramps. The lower extremities were involved in 11/14 and the upper extremities in 10/14 patients. Duration of cramps ranged from 1 to greater than 9 months. Physical examination revealed signs of peripheral neuropathy in all patients. Cramps were the first symptom of neurotoxicity in 4 patients. Other symptoms were noted in all patients, but only 3 had motor manifestations other than muscle cramps. Although symptoms of neuropathy tended to persist for several months, a rapid symptomatic improvement was noticed after withdrawal of vincristine. We conclude that vincristine-induced muscle cramps are not necessarily associated with severe neurotoxicity and should not automatically indicate interruption of therapy.
No takes yet. Share an insight, caveat, or question.
Haim et al. (1991) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: